It's wonderfully easy – swallowing a pill every day and being safely prevented. But unfortunately the contraceptive pill also has some side effects due to its hormone intake. One of them is that it significantly increases the risk of thrombosis.
But what is a thrombosis anyway?
When a blood clot (thrombus) forms in a blood vessel, it is called a thrombosis. This is dangerous when parts of the thrombus dissolve and migrate through the bloodstream – as in the worst case in the lungs. Because it can then lead to a fatal pulmonary embolism.
Why does the pill increase the risk of thrombosis?
The contraceptive pill has an influence on the coagulation of the blood. The higher the dose of estrogen in the composition of the pill, the higher the risk of thrombosis.
What increases the risk of thrombosis if I take the pill?
Risk factors for thrombosis include, in addition to the pill, smoking, lack of exercise, varicose veins, obesity, lack of fluids, surgery and certain pre-existing conditions.
Can I detect a thrombosis in advance?
Unfortunately, thrombosis is not noticeable in about 50% of all cases. But in some cases, there was evidence of the body, which make a quick recognition and medical intervention possible:
- Pain in the leg, similar to sore muscles
- Swelling of a leg
- Warming of a leg or limb
- Greater visibility or emergence of the veins compared to the other leg
- Bluish discoloration of the skin on the leg
If the leg is stored up, the complaints usually get better. If these or a few of these signals occur, you should leave the leg in a high position and seek medical help as soon as possible.